Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Des Moines, IA

May 8, 2005Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2005, 4:59 PM CDT for Sac County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 4:59 PM CDT (21:59 UTC)
Expired
May 8, 2005, 5:49 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 082159
SVRDMX
IAC161-082245-
/O.NEW.KDMX.SV.W.0055.050508T2159Z-050508T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA.

* UNTIL 545 PM CDT.

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF LAKE VIEW...OR 44 MILES SOUTHWEST OF FORT DODGE...AND
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SAC
  COUNTY...INCLUDING THE LOCATION OF AUBURN.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4222 9532 4221 9487 4256 9493 4256 9520

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 082230
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT SUN MAY 8 2005

IAC161-082245-
/O.CON.KDMX.SV.W.0055.000000T0000Z-050508T2245Z/
SAC IA-
530 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SAC COUNTY UNTIL 545
PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTH OF LAKE VIEW...OR 51 MILES SOUTHWEST OF FORT DODGE...AND MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WALL LAKE MUNICIPAL AIRPORT BY 530 PM CDT.
  NEAR LAKE VIEW BY 535 PM CDT.
  NEAR SAC CITY MUNICIPAL AIRPORT BY 545 PM CDT.

THIS PATHCAST IS FOR A SEPARATE STORM THAN THE ONE THAT PROMPTED THE 
WARNING.

THE LOCATION OF WALL LAKE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4222 9532 4221 9487 4256 9493 4256 9520

$$

SMALL
000 
WWUS53 KDMX 082249
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT SUN MAY 8 2005

IAC161-082259-
/O.EXP.KDMX.SV.W.0055.000000T0000Z-050508T2245Z/
SAC IA-
549 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 548 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...ONE HALF INCH HAIL AND WINDS TO 50 MPH REMAIN POSSIBLE 
ACROSS THE COUNTY.

LAT...LON 4222 9532 4221 9487 4256 9493 4256 9520

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:38 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 8, 2:38 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT SUN MAY 8 2005

.DISCUSSION...
COMPLEX SCENARIO CURRENTLY ONGOING ACROSS IOWA AS THE AREA IS BEING
AFFECTED BY TWO SEPARATE SYSTEMS. MAIN UPPER LEVEL LOW AND SHORT
WAVE ENERGY IS CURRENTLY ACROSS CNTRL SOUTH DAKOTA. ANOTHER
DEVELOPING SHORT WAVE IS CURRENTLY RACING NORTH/NORTHEAST OUT OF
OKLAHOMA AND SW MISSOURI. MULTICELLULAR CONVECTION IS LIFTING
QUICKLY NORTH AND WILL BE INTO SOUTH CENTRAL IOWA SOON.
MESO-ANALYSIS SHOWS UNCAPPED 100 MB MIXED LAYER CAPES OF 1500 J/KG
ACROSS FAR SOUTHWEST IA. VERY STEEP LAPSE RATES ALSO LIFTING INTO
SOUTHWEST IA. DRYLINE NOW EXTENDING INTO ERN NEBRASKA AND IS MAKING
SLOW PROGRESS EASTWARD.

CONVECTION MOVING NORTH OUT OF MISSOURI IS NOT EXPECTED TO BE
SEVERE AND WILL MOVE INTO THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA. CONVECTION IS ANTICIPATED TO DEVELOP OVER EASTERN
NEBRASKA AND KANSAS. CURRENT STORM MOTIONS TO THE NORTH WOULD KEEP
MUCH OF THE SEVERE CHANCES ACROSS THE FAR WEST OF THE WARNING AREA
FRONT MOVES THROUGH ON MONDAY...HOWEVER INSTABILITY WITH THE SYSTEM
WILL BE DIMINISHED WITH EXPECTED CLOUD DEBRIS AND GRADUALLY
WEAKENING LAPSE RATES. A BREAK IS EXPECTED TUESDAY. THEN EXTREMELY
STRONG THETA-E ADVECTION IS ANTICIPATED TO COMMENCE TUESDAY EVENING
AND OVERNIGHT. A LOW LEVEL JET OF 50 TO 55 KTS POINTING INTO THE
REGION WILL FEED AN ABUNDANCE OF MOISTURE OVER IOWA. A SEVERE THREAT
OF LARGE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE. WEDNESDAY THROUGH
FRIDAY...UNCERTAINTIES REMAIN ABOUT FRONTAL LOCATION AS A WARM FRONT
IS EXPECTED TO MEANDER ACROSS IOWA AND NORTHERN MO THROUGH MUCH OF
THIS PERIOD. SEVERE CHANCES STILL APPEAR BEST FOR TUESDAY NIGHT AND
WEDNESDAY EVENING. THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS
THROUGHOUT THE PERIOD AS WELL WITH MULTIPLE ROUNDS OF STORM
COMPLEXES POSSIBLE EACH NIGHT ALONG A VERY TIGHT AND STRONG
BAROCLINIC ZONE. AT THIS TIME...FAVOR A FARTHER SOUTH FRONTAL
POSITION THAN THE GFS IS FAVORING AS EXPECT CONVECTION WILL HELP
DRIVE FRONT FARTHER SOUTH DURING PERIOD. MAIN AFFECT WILL BE
TEMPERATURES. THE SYSTEM WILL PUSH SOUTH ON SATURDAY AND SUNDAY AND
BRING AN END TO THE WET PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, May 8, 3:18 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SUN MAY 8 2005

IAZ004-015-023-033-034-044-045-057-070-092030-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
CASS-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND WEST CENTRAL IOWA...NORTHWEST OF AN ALGONA TO DENISON LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL THROUGH THE EVENING
INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER THE PRIMARY THREAT. THERE IS A POSSIBILITY OF
WIND GUSTS OF 60 MPH OR MORE AS WELL. THE WINDOW OF GREATEST
THREAT IS THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 11 PM THIS
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ005>007-016-017-024>026-035>037-046>048-058>060-071>073-
081>083-092>094-092030-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE-
DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHEAST OF AN ALGONA TO DENISON LINE...AND NORTHWEST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A CHANCE
FOR A FEW SEVERE STORMS THAT WILL PRODUCE LARGER THAN QUARTER SIZE
HAIL AND WIND GUSTS OF 55 TO 60 MPH THROUGH MIDNIGHT WITH THE MAIN
THREAT DURING THE EARLY EVENING...AND AFTER 10 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY
AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT
TONIGHT...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-092030-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTH CENTRAL IOWA...SOUTHEAST IOWA...GENERALLY SOUTHEAST OF A
MASON CITY TO BEDFORD LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...THEN
AGAIN AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. SEVERAL ROUNDS
OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY
RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE
BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.

In the hours before

Local storm report, May 8, 3:54 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 NNE WALL LAKE MUNICIP 42.27N 95.09W
05/08/2005  0.88 INCH        SAC                IA   TRAINED SPOTTER

&&

RDONAVON
Local storm report, May 8, 4:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             CHARTER OAK             42.07N 95.59W
05/08/2005  1.00 INCH        CRAWFORD           IA   TRAINED SPOTTER

&&
Local storm report, May 8, 4:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 NNE MANSON            42.59N 94.48W
05/08/2005  0.88 INCH        POCAHONTAS         IA   TRAINED SPOTTER

            MAINLY PEA SIZED HAIL WITH A FEW STONES TO NICKEL SIZE.

&&

RAD
Local storm report, May 8, 4:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             MALLARD                 42.94N 94.68W
05/08/2005  1.00 INCH        PALO ALTO          IA   TRAINED SPOTTER

0439 PM     HAIL             VAIL                    42.06N 95.20W
05/08/2005  0.75 INCH        CRAWFORD           IA   TRAINED SPOTTER

            1.5 INCHES OF RAIN

0442 PM     TSTM WND GST     4 W BREDA               42.18N 95.06W
05/08/2005  70 MPH           CARROLL            IA   TRAINED SPOTTER

0443 PM     NON-TSTM WND DMG 6 SE COLO               41.95N 93.24W
05/08/2005                   STORY              IA   TRAINED SPOTTER

            3 FOOT DIAMETER TREE SNAPPED.

&&
Local storm report, May 8, 4:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             4 S EMMETSBURG          43.06N 94.68W
05/08/2005  1.00 INCH        PALO ALTO          IA   BROADCAST MEDIA

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:10 PM CDTSevere Thunderstorm WarningDMXCrawford22 min
May 8, 3:37 PM CDTSevere Thunderstorm WarningDMXSac26 min
May 8, 4:04 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
May 8, 4:15 PM CDTSevere Thunderstorm WarningDMXSac45 min
May 8, 4:19 PM CDTSevere Thunderstorm WarningDMXPocahontas56 min
May 8, 4:43 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford36 min
May 8, 4:48 PM CDTSevere Thunderstorm WarningDMXCalhoun27 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningDMXPalo Alto52 min
May 8, 5:01 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth44 min
May 8, 5:08 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningDMXKossuth53 min
May 8, 5:34 PM CDTFlash Flood WarningDMXPocahontas4 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningDMXHumboldt50 min
May 8, 5:41 PM CDTFlash Flood WarningDMXCrawford4 hr
May 8, 5:45 PM CDTSevere Thunderstorm WarningDMXKossuth45 min
May 8, 5:53 PM CDTSevere Thunderstorm WarningDMXHancock, Wright63 min
May 8, 6:00 PM CDTFlash Flood WarningDMXKossuth4 hr
May 8, 6:01 PM CDTSevere Thunderstorm WarningDMXWebster44 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningDMXWinnebago40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.